Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 66, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 2, 2009, 4:42 PM EDT for Hendricks County, Marion County, Indiana. It was in force for 48 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 4:42 PM EDT (20:42 UTC)
- Expired
- Jun 2, 2009, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:43 PM EDT | HAIL 0.75 | Indianapolis, IN | SOUTH ST AND ILLINOIS |
| Jun 2, 4:54 PM EDT | HAIL 0.88 | Brownsburg, IN | NICKLE HAIL COVERING GROUND. |
| Jun 2, 4:59 PM EDT | HAIL 1 | 2 Se Brownsburg, IN | 4 TO 6 MINUTES OF DIME/QUARTER HAIL |
| Jun 2, 5:11 PM EDT | TSTM WND GST 60 | Speedway, IN | WEST SIDE OF INDY AND NICKLE SIZE HAIL. |
| Jun 2, 5:12 PM EDT | TSTM WND GST 40 | Speedway, IN | DIME SIZE HAIL AND 40 MPH WIND GUST NEAR I465 AND 38TH ST ON INDIANAPOLIS WEST SIDE |
| Jun 2, 5:15 PM EDT | TSTM WND DMG | Indianapolis, IN | TREES DOWN NEAR NOLL AND LAFAYETTE RD. |
| Jun 2, 5:20 PM EDT | HAIL 1.25 | Indianapolis, IN | NEAR 75TH ST AND BINFORD |
| Jun 2, 5:26 PM EDT | TSTM WND DMG | 2 S Castleton, IN | NEAR 71ST AND SHADLAND LARGE TREE DOWN... 1.3 INCHES OF RAIN IN 40 MINUTES...WIND GUST MEASURED TO 36 MPH AND 0.6 INCH HAIL. |
| Jun 2, 5:30 PM EDT | HAIL 1.5 | Castleton, IN | 1.5 INCH HAIL NEAR 86TH ST AND ALLISONVILLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 022042 SVRIND INC063-097-022130- /O.NEW.KIND.SV.W.0066.090602T2042Z-090602T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 442 PM EDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA... MARION COUNTY IN CENTRAL INDIANA... THIS INCLUDES THE CITY OF INDIANAPOLIS... * UNTIL 530 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BROWNSBURG...OR 20 MILES WEST OF INDIANAPOLIS...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROWNSBURG AROUND 455 PM EDT... CLERMONT AROUND 505 PM EDT... SPEEDWAY AROUND 510 PM EDT... WYNNEDALE AROUND 515 PM EDT... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 105 AND 128. THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 0 AND 3. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 68 AND 93. THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 64 AND 99. LAT...LON 3993 8597 3968 8596 3968 8636 3993 8645 TIME...MOT...LOC 2042Z 264DEG 24KT 3980 8650 $$ KOCH
2 follow-up statements
000 WWUS53 KIND 022106 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 506 PM EDT TUE JUN 2 2009 INC063-097-022130- /O.CON.KIND.SV.W.0066.000000T0000Z-090602T2130Z/ HENDRICKS-MARION- 506 PM EDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTHEASTERN HENDRICKS AND MARION COUNTIES... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CLERMONT...OR 9 MILES WEST OF INDIANAPOLIS...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WYNNEDALE AROUND 515 PM EDT... SPRING HILL AROUND 520 PM EDT... INDIANA STATE FAIRGROUNDS AROUND 525 PM EDT... WARREN PARK AROUND 530 PM EDT... LAT...LON 3993 8597 3968 8596 3968 8636 3993 8645 TIME...MOT...LOC 2106Z 264DEG 24KT 3982 8629 $$ KOCH
000 WWUS53 KIND 022120 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 520 PM EDT TUE JUN 2 2009 INC063-097-022130- /O.CON.KIND.SV.W.0066.000000T0000Z-090602T2130Z/ HENDRICKS-MARION- 520 PM EDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTHEASTERN HENDRICKS AND MARION COUNTIES... AT 519 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SPRING HILL...OR NEAR INDIANAPOLIS...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... INDIANA STATE FAIRGROUNDS AROUND 525 PM EDT... WARREN PARK AROUND 530 PM EDT... LAT...LON 3993 8597 3968 8596 3968 8636 3993 8645 TIME...MOT...LOC 2119Z 264DEG 24KT 3983 8618 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 2, 3:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EDT TUE JUN 2 2009 .DISCUSSION... RADAR MOSAIC SHOWS THUNDERSTORMS FORMING ALONG THE STATIONARY FNT ACRS CENTRAL INDIANA /CURRENTLY RIGHT OVR KIND/ AND SCT THUNDERSTORMS ACRS SRN IL...MO...KY...OH. TEMPS ACRS THE FA RANGE FROM UPR 80S S OF THE BOUNDARY TO MID 70S NORTHERN FA. WINDS NELY N OF THE BOUNDARY AND SWLY TO THE SOUTH OF IT. FORECAST FOCUS IS ON POPS/SEVERE/FLOOD POTENTIAL THIS EVENING/TONIGHT. GENERALLY LEANED TOWARD THE NAM WHERE TIMING DIFFERENCES OCCURRED AS GFS SEEMS TO BE A SLOW OUTLIER WITH FROPA. FOR TEMPS THEN LEANED MORE HEAVILY ON MET GUIDANCE. THIS AFTERNOON/EVENING...SCT CONVECTION FORMING ALONG THE BOUNDARY WILL CONTINUE THRU THE AFTERNOON/EVENING AND COVERAGE WILL INCREASE. PLENTY OF INSTABILITY SOUTH OF THE BOUNDARY WITH LAPS SFC CAPES OF 2000-3000 J/KG BUT IT DROPS OFF QUICKLY TO THE N. SHEAR FAIRLY WEAK SOUTH OF THE BOUNDARY BUT INCREASES NORTH OF THE BOUNDARY. EXPECTING SVR STORMS WITH THE MAIN THREATS OF WIND AND HAIL. WL ALSO HAVE TO WATCH HEAVY RAIN UP ACRS THE NORTH WHICH RECEIVED AROUND 2 INCHES LAST NIGHT. KEPT LIKELY POPS ACRS THE NORTH AND HIGH CHC POPS S. TONIGHT...SEVERE POTENTIAL SHUD DIMINISH WITHIN A COUPLE HOURS OF SUNSET AS INSTABILITY DROPS OFF. S/W APPROACHES THE FA AND LL JETLET PICKS UP ACRS THE SW. WITH THIS IMPINGING ON THE FNT EXPECT TO SEE STORMS CONTINUE. PW OF 1.5-2 INCHES MOVES ACRS THE AREA AS WELL. ALL THIS TOGETHER POINTS TO HEAVY RAIN AND FLOODING/FLASH FLOODING POTENTIAL. NAM/GFS BOTH GIVING OVER 2 INCH BULLSEYE ACRS THE AREA BUT SOUTH OF THE HEAVY RAIN AXIS FROM LAST NIGHT. THIS WL BEAR WATCHING. FOR POPS WENT CATEGORICAL EXCEPT FOR LIKELIES FAR S. WED...KEPT LIKELIES ACRS MUCH OF THE AREA IN THE MORNING AND THE SE IN THE AFTERNOON. WHILE SFC FNT IS S AND JUST ABOUT TO THE OH RVR BY 12Z...850 FNT IS STILL ACRS THE FA. PLENTY OF CONVERGENCE ALOFT WITH THIS FEATURE...HENCE THE HIGH POPS. ELEVATED NATURE WILL NOT PRECLUDE THUNDER BUT SHUD PRECLUDE ANY SVR RISK. KEPT FCST DRY THU-SAT. AFTER THAT MODELS NOT IN GOOD AGREEMENT ON TIMING OR STRENGTH OF NEXT SYSTEM AND FRONTAL POSITIONS WITH IT. FOR THIS REASON KEPT CHC THUNDER GOING SAT NT THRU MON NT. WILL HAVE TO REFINE AS MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS. && .AVIATION...DISCUSSION FOR 18Z TAFS CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY. OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN 10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT. COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR CIGS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CP
Hazardous weather outlook, Jun 2, 3:52 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 352 PM EDT TUE JUN 2 2009 INZ021-028>031-035>049-051>057-060>065-067>072-032000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 352 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. WITH A STATIONARY FRONT ACROSS THE AREA AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS ARE ALSO EXPECTED TO PRODUCE HEAVY RAINS CREATING A RISK FOR FLASH FLOODING TONIGHT. AS USUAL...ANY STORMS WILL ALSO BE A THREAT TO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY BUT NO SEVERE WEATHER IS EXPECTED. ADDITIONAL LOCALLY HEAVY RAINS WILL BE POSSIBLE. THERE IS A FLOOD ADVISORY FOR BANKFULL CONDITIONS ON THE WABASH RIVER FROM TUESDAY THROUGH FRIDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 2, 3:23 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 5 S MONTEZUMA 39.72N 87.37W
06/02/2009 E0.25 INCH PARKE IN LAW ENFORCEMENT
&&
ETERRELLLocal storm report, Jun 2, 3:42 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 S ROCKVILLE 39.74N 87.23W
06/02/2009 E0.88 INCH PARKE IN LAW ENFORCEMENT
&&
PUMALocal storm report, Jun 2, 4:05 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 SSW NEW CASTLE 39.87N 85.39W
06/02/2009 E1.75 INCH HENRY IN AMATEUR RADIO
DAMAGE TO VEHICLE WINDSHIELD.
&&
ETERRELLLocal storm report, Jun 2, 4:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 S BAINBRIDGE 39.75N 86.81W
06/02/2009 E1.00 INCH PUTNAM IN EMERGENCY MNGR
&&
ETERRELLThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:03 PM EDT | Flash Flood Warning | IND | Tipton | 3 hr |
| Jun 1, 9:56 PM EDT | Flash Flood Warning | IND | Tippecanoe, Warren | 94 min |
| Jun 1, 10:40 PM EDT | Flash Flood Warning | IND | Clinton | 95 min |
| Jun 1, 11:26 PM EDT | Areal Flood Warning | IND | Tippecanoe, Warren | 3 hr |
| Jun 1, 11:55 PM EDT | Areal Flood Warning | IND | Clinton, Tippecanoe, Tipton | 3 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Fountain, Parke, Vermillion, Warren | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Sullivan, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 23 hr |
| Jun 2, 3:00 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 45 min |
| Jun 2, 3:30 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 45 min |
| Jun 2, 3:43 PM EDT | Severe Thunderstorm Warning | IND | Henry | 47 min |
| Jun 2, 4:14 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 46 min |
| Jun 2, 5:08 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 41 min |
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 49 min |
| Jun 2, 5:37 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 38 min |
| Jun 2, 5:44 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 22 min |
| Jun 2, 5:45 PM EDT | Flash Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 3 hr |
| Jun 2, 6:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 9 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.